Thunderstorm Wind, Holmes
- When
- March 14, 6:54 PM EST
- Where
- Holmes County, 0.6 mi N of Clark
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.459, -81.901
A tree was blown down on State Route 83.
A warm front moved north across the region on March 14th on the east side of an unusually strong low pressure system that tracked north and west of the region from the High Plains of Colorado to the central Great Lakes. A very strong wind field extended across the region on the 14th with extreme wind shear through the entire atmosphere.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
A warm front moved north across the region on March 14th on the east side of an unusually strong low pressure system that tracked north and west of the region from the High Plains of Colorado to the central Great Lakes. A very strong wind field extended across the region on the 14th with extreme wind shear through the entire atmosphere. Initially during the morning hours, mild but dry conditions prevailed with temperatures from 50 to 60 degrees Fahrenheit with dew points in the 30s to lower 40s. During the afternoon temperatures rose to the 65 to 75 degree range and dew points followed. Convection developed over Indiana and southwest Ohio and gradually spread into the region during the evening. Strong to severe thunderstorms tracked from central Ohio into the eastern Ohio in the form of a QLCS with embedded bows and rotating elements. Within this line of convection, two EF-0 tornadoes developed over Stark County, Ohio. Thunderstorm wind damage was also noted in other parts of Stark County and into adjacent Holmes County, Ohio.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Mar 14, 5:54 PM EST, 1 hour earlier.
Area Forecast Discussion
National Weather Service Cleveland OH
654 PM EDT Thu Mar 14 2019
.SYNOPSIS...
A strong low pressure system over the Central Plains will
continue northeast towards the northern Great Lakes by tonight.
This low will extend a cold front across the area tonight. As
this low departs into Canada on Friday, a residual trough of low
pressure will remain over the Great Lakes region through
Saturday. High pressure will build in from the west for Sunday.
&&
.NEAR TERM /THROUGH FRIDAY NIGHT/...
Low level moisture continues to increase ahead of a cold front
that will race across the region later this evening. Front is
located across NE Indiana as of 2245Z. Still plenty of shear as
we slowly increase the moisture. Will continue to monitor the
convection as it attempts to increase in coverage. Watch the
isolated cells closely.
Previous Discussion...
Ingredients appear that they are coming together for severe
storms across much of Ohio, especially western and central Ohio,
late this afternoon and evening. Bulk and effective shear
values are off the chart high. MUCape values will be approaching
750-1000 J/KG. Surface heating and sunshine across central and
southern Ohio have warmed temperatures into the lower and middle
70s and that airmass is moving northward. Surface dewpoints are
climbing with 50s dewpoints starting to move into northern and
western Ohio. The more breaks in the clouds we can get into
northern Ohio, the better our severe weather potential. Low
level shear and helicities are very high.
High res model guidance show an uptick of severe convection
forming across western Ohio ahead of a triple point feature
coming out of the Ohio Valley Region and southern Indiana. This
feature will be key with backed surface winds right ahead of it.
We think the time frame of 4 pm to 6 pm will be greatest for
far western Ohio, 6 pm to 9 pm between I-75 and I-77 corridor,
and 9 pm to midnight for far northeast Ohio into northwest
Pennsylvania. The highest tornado potential will be over western
Ohio with the potential gradually decreasing by 8 or 9 pm as it
moves towards the I-71 corridor. Damaging wind gusts up to 70
mph and large hail up to half dollar size will be the other main
threats. All the convection and severe weather threat will be
east of our area before midnight tonight.
Outside of convection, synoptic winds will be strong and gusty
this evening with southern winds 20 to 30 mph with gusts up to
50 mph possible. The current wind advisory looks good at this
time. The upper level trough moves over the Great Lakes Region
on Friday with temperatures on the downward trend. Breezy and
much colder weather will return on Friday into Friday night. An
area of rain showers changing to snow showers will move in
Friday evening and Friday night. Just a reminder that winter is
not over yet.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
An upper-level trough will progress eastward towards the Great
Lakes region, bringing colder air and continued chances of
precipitation throughout the weekend. As the cold air filters in
on Saturday look for snow on and off, with lake enhancement
over the primary snowbelt. A reinforcing cold shot with 850mb
temperatures drop to a sufficient lake effect snow parameter,
-10C, with lake temperatures just above 0C. This, with lingering
temperatures, cyclonic flow with northwesterly 925mb winds of
20-30kts, and inversion heights increasing to near 4kft...minor
lake effect snow accumulations can be expected for the favored
lake effect regions. Lake induced cape is marginal, so that and
daytime highs above normal should limit accumulations to an inch
or less. However, if colder air moves in the recent breaks in
the lake ice could lead to the possibility of higher than
expected snow accumulations. Deeper moisture arrives on Sunday.
Soundings favor snow, but with slightly warmer temperatures
could see a period of rain/snow mix by the afternoon before
transitioning over to all snow. Any accumulations are expected
to be less than an inch.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
Drier air builds in on Monday as high pressure builds south. The
anticyclonic flow will limit any precip events for early next week.
High temperatures will be in the mid to upper 30s Friday, but will
be the warmest in the morning and decrease as cold air advection
begins. Saturday will only reach into the mid 20s to low 30s.The
continued presence of the broad upper trough will keep temperatures
below normal well into next week.
&&
.AVIATION /00Z Friday THROUGH Tuesday/...
Cold front across NE Indiana southward to near Louisville will
move quickly eastward through the evening. Expect to see
MVFR/IFR conditions with the showers and thunderstorms. Most
locations will likely improve to VFR for a few hours in the
wake of the front as we await the arrival of the colder air. As
the colder air arrives overnight into Friday expect the cloud
cover to drop to at least MVFR with the showers. As we
transition to snow we will see some MVFR/IFR continue across NE
OH and NW PA.
Gusty southerly winds will transition to southwest overnight.
Strongest winds to 40 knots will likely occur through about 04Z.
Strongest winds will be near and west of I-71 and along the
lakeshore.
OUTLOOK...MVFR ceilings and visibilities possible Saturday into
Sunday.
&&
.MARINE...
Lake ice will likely be impacted by today's warm up and windy
conditions with additional break ups and movement north. Winds,
which are stabilized in the boundary layer due to cold lake temps,
will switch around to the west tonight being a strong cold front.
Winds will become southwesterly tonight through Friday. By Friday
night a secondary cold front and shortwave trough will veer winds to
the northwest. High pressure over the Great Lakes will build in late
weekend into next week keeping the pressure gradient fairly relaxed.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Wind Advisory until 5 AM EDT Friday for OHZ012-089.
Wind Advisory until midnight EDT tonight for OHZ003-006>011-
017>019-027>030-036-037-047.
PA...Wind Advisory until 5 AM EDT Friday for PAZ001-002.
MARINE...None.
&&
SYNOPSIS...Griffin
NEAR TERM...Griffin/MM
SHORT TERM...Jamison
LONG TERM...Jamison
AVIATION...MM
MARINE...JamisonHazardous Weather Outlook National Weather Service Cleveland OH 524 PM EDT Thu Mar 14 2019 OHZ003-006>011-017>019-027>030-036-037-047-152130- Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Hancock-Seneca-Huron- Wyandot-Crawford-Richland-Ashland-Marion-Morrow-Knox- 524 PM EDT Thu Mar 14 2019 ...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... ...SEVERE THUNDERSTORM WATCH 27 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for north central Ohio, northeast Ohio and northwest Ohio. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. OHZ012-089-PAZ001-002-152130- Lake-Ashtabula Lakeshore-Northern Erie-Southern Erie- 524 PM EDT Thu Mar 14 2019 ...WIND ADVISORY IN EFFECT UNTIL 5 AM EDT FRIDAY... This Hazardous Weather Outlook is for northeast Ohio and northwest Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. Strong to severe thunderstorms may move across the region after sunset. Strong damaging winds will be the main threat. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. OHZ013-014-022-023-032-033-PAZ003-152130- Geauga-Ashtabula Inland-Portage-Trumbull-Stark-Mahoning-Crawford- 524 PM EDT Thu Mar 14 2019 This Hazardous Weather Outlook is for northeast Ohio and northwest Pennsylvania. .DAY ONE...Tonight. Strong to severe thunderstorms may move across the region after sunset. Strong damaging winds will be the main threat. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. OHZ020-021-031-038-152130- Medina-Summit-Wayne-Holmes- 524 PM EDT Thu Mar 14 2019 ...SEVERE THUNDERSTORM WATCH 27 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northeast Ohio. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. LEZ061-142-147>149-162>169-152130- Lake Erie open waters from Ripley to Buffalo NY- Lake Erie nearshore waters from Maumee Bay to Reno Beach OH- Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH- Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie nearshore waters from Conneaut OH to Ripley NY- Lake Erie open waters from Maumee Bay to Reno Beach OH- Lake Erie open waters from Reno Beach to The Islands OH- Lake Erie open waters from The Islands to Vermilion OH- Lake Erie open waters from Vermilion to Avon Point OH- Lake Erie open waters from Avon Point to Willowick OH- Lake Erie open waters from Willowick to Geneva-on-the-Lake OH- Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie open waters from Conneaut OH to Ripley NY- 524 PM EDT Thu Mar 14 2019 This Hazardous Weather Outlook is for Lake Erie. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LEZ143>146-152130- Lake Erie nearshore waters from Reno Beach to The Islands OH- Lake Erie nearshore waters from The Islands to Vermilion OH- Lake Erie nearshore waters from Vermilion to Avon Point OH- Lake Erie nearshore waters from Avon Point to Willowick OH- 524 PM EDT Thu Mar 14 2019 ...SEVERE THUNDERSTORM WATCH 27 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for Lake Erie. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
The Cleveland radar (KCLE), 106 km away, was scanning. The volume nearest the first event began at 23:53 UTC.
6 thunderstorm wind, 2 tornado, 1 hail. Local standard time, as filed.
A tree was blown down on State Route 83.
A trained spotter measured quarter-sized hail off State Route 83.
A NWS storm survey found an EF-0 tornado was on the ground for approximately 8.7 miles with estimated wind speeds up to 80 mph and a path width of 50 yards. Most of the damage associated with this tornado was uprooted trees and broken limbs, along with the occasional structure damage such as shingles and siding missing. The most significant structural damage occurred from at least 2 trees falling on houses.
There was a public report of estimated wind gusts up to 65 mph.
A large tree was blown down at Mercy Hall.
Several trees and power lines were blown down in North Canton.
Twenty-seven vehicles at Malone University had windows and windshields damaged or destroyed from wind blown gravel from a deteriorating parking lot.
A NWS storm survey found an EF-0 tornado was on the ground for approximately 1.6 miles and had estimated wind speeds up to 85 mph and a path width of 100 yards. There was considerable tree damage, including uprooted trees and snapped limbs, along Easton Street and Pilot Knob Ave. In this area, there were several structures with minor damage to them, including missing shingles and siding. The most significant structural damage included a garage shifted off of its foundation and damaged barn doors.
Several trees and power lines were blown down along Chapel Street near Louisville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2019Every state in 2019This day in weather historyThe tornado archive for Ohio, 2019Warnings in Ohio, March 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 802741, 816048, 802739, 802745, 815960, 802743, 815962, 802740, 802744.